Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Bismarck, ND

July 18, 2002Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2002, 12:56 AM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 12:56 AM CDT (05:56 UTC)
Expired
Jul 18, 2002, 2:00 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS53 KBIS 180556
SVRBIS
NDC043-093-180700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA   
  WESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 200 AM CDT

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 25 MILES WEST OF JAMESTOWN TO 68
  MILES WEST OF JAMESTOWN...OR FROM 25 MILES WEST OF JAMESTOWN TO 45
  MILES NORTHEAST OF BISMARCK...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MEDINA AT 100 AM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4678 9955 4729 10012 4730 9913 4678 9852

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED JUL 17 2002

FORECAST CHALLANGES TODAY INVOLVE PRECIPITSTION AND TEMPERATURES. SFC
FRONTAL BOUNDARY LYING ACROSS NORTHERN SOUTH DAKOTA WILL REMAIN IN
THE VICINITY FOR THE NEXT 48 HOURS. THIS FRONT WILL SERVE AS A
LIFTING SURFACE IN A WARM ADVECTION PATTERN. SO CURRENT CHALLANGE
WILL BE TO IDENTIFY NEXT LOW LEVEL WARM ADVECTION FEATURE TO SET OFF
THUNDERSTORM CLUSTER. CURRENT CLOUD LINE ACROSS SOUTHERN NORTH
DAKOTA APPEARS TO IDENTIFY LIFTING CONDENSATION LEVEL NORTH OF THE
FRONTAL BOUNDAY...BUT THERE APPEARS TO BE A CAP ABOVE THIS LEVEL DUE
TO THIS MORNINGS MCS. WITH TIME...EXPECT VERTICAL MOTION TO EAT AWAY
AT THE CAP AND MESO ETA INDICATES CAPES OF 1500 OR SO THIS EVENING.
WILL GO WITH ANOTHER MCS TYPE THUNDERSTORM SYSTEM...WITH
INITITIATION SOMEWHERE IN SERN MONTANA OR SOUTHWETSERN NORTH DAKOTA.
SO WILL PUT HIGHER POPS SOUTH AND LOW NORTH. LEFTOVER MCS SHOWERS
SHOULD EXIT THE THE REGION TOMORROW MORNING...AND FRONTAL BOUNMDARY
SHOULD MOVE FARTHER SOUTH THURSDAY/THURSDAY NIGHT. THIS WILL LIMIT
ANY PRECIP CHANCE TO SOUTHERN PART OF CWA THURSDAY NIGHT/FRIDAY.

NEXT CHANCE FOR PRECIP SHOULD BE SAT AND SATURDAY NIGHT WITH
SHORTWAVE...THEN WILL KEEP SUNDAY AND MONDAY DRY. REMAINDER OF
EXTENDED FORECAST...TUESDAY AND WEDNESDAY...WILL KEEP DRY. FLOW
ALOFT BECOME NORTHWEST ALLOWING MORE CANADIAN AIR INTO TEH
REGION...WITH COOLER TEMPS...IN THE LOWER 80S.

.BIS...NONE.
WA ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:13 AM CDTFlash Flood WarningBISKidder4 hr
Jul 18, 2:57 AM CDTFlash Flood WarningBISStutsman3 hr
Jul 18, 3:47 AM CDTSevere Thunderstorm WarningBISLogan43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.